Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. Goldberg crash question
avatar
Cindyisme posted:
I recently became aware of bipolar disorder. I had ppd after the birth of both my children and took antidepressents after the birth of each. I was able to go off Lexpro one year after the birth of my first son. After the birth of my second son I took Prozac for four years. When I finally got around to weaning off I crashed. My crash was like that of my ppd symptoms. When I went to the Dr. he told me he thought I was bipolar and said the antidepressents caused mania.
During my reasearch I have come to terms with the fact that I had mild symptoms of bipolar 2 disorder previous to my pregnacies. But NEVER experienced anything like this. I have been off prozac for almost a month and currently am starting Lamictal at a very low dose. I seem to be rapid cycleing which has slowed down but the depression is excruciating with thoughts of not wanting to live.
Is this rapid cycleing something typical after a antidepressent crash...will it subside and will I go back to my milder state? Or is this now the makeup of my bipolar disorder? I don't know how I will survive this.
Reply
 
avatar
heatherthesharer responded:
see i cry for these things i can not do nothing about but pray.
 
avatar
Joseph F Goldberg, MD responded:
Dear Cindyisme,

It is possible, but relatively rare, for antidepressants to cause mania. If someone has told you you have bipolar II disorder, that means you have had one or more periods of your life in which you have been hypomanic (per the symptoms which define hypomania, that have been posted in various places in this website). If you have rapid cycling, that means 4 or more times within a year you have full episodes of major depression (each lasting at least a few weeks or more) or hypomania (each lasting a few days or more). Rapid cycling is measured over the course of a year and I don't know if that's what you're referring to or some other phenomenon. I'm also not sure what you mean by "crash," but if you mean a return of depression symptoms, I would wonder why you were taken off the Prozac if it was working, if that is the case. Post partum depression is more likely in women with bipolar disorder than not bipolar disorder, but it is in no way diagnostic of bipolar disorder unless someone has a manic or hypomanic episode.

- Dr. G.
 
avatar
Cindyisme replied to Joseph F Goldberg, MD's response:
Dr Dr.Goldberg,
Here are some answers to your questions. Any further comments would be wonderful but I realize you are busy.
Answers to your questions regarding what I called rapid cycling:

After I weaned off Prozac my mood shifts daily from anxiety, normal, deep depression. Not always in that order and length of times varying. It has improved with Lamictal but I'm only taking mgs daily.

"I would wonder why you were taken off the Prozac if it was working"
Answer:
Well, I had successfully discontinued Lexapro a year after my child and remained antidepressant free for almost two years before getting pregnant again. I assumed that I would be able to discontinue the antidepressant for the ppd again, though it took me longer to get off of it for various reasons. Prior to my pregnancies I did not have a real diagnosis for anything.
"Post partum depression is more likely in women with bipolar disorder than not bipolar disorder"
Answer:
(This is what really bothers me and you will read why below since as of today I have been rediagnosed). I have read sections of a book called Women's Moods and it seemed that my pregnancies and episodes of depression fit the characteristics of a bipolar womans.
But all that being said I saw a psychiatrist today who evaluates and does the drug part"026he does not concur with the diagnosis of bipolar disorder.
He also did not think my positive response to Prozac was characteristic of bipolar disorder and that what I suffer is depression.
It has been a rough month and I have been reading a lot of info about bipolar 2 disorders and perhaps trying to fit myself into the "hypomanic" criteria. Any similarities that I have had to hypomanic symptoms have not been for a "distinct period"
I guess my major worry at this point is going back on the Prozac (which the psychiatrist prescribed) and eventually going off the Lamictal (generic form). I keep reading how bad is for bipolar to take antidepressants and I don't want to worsen my condition"026thinking perhaps that is what I did over the last four years. Again I read somewhere that antidepressant use can make bipolar very difficult to stabilize. I'm just very afraid.Thank you so much for your time and effort in answering my questions.
Cindyisme
 
avatar
Joseph F Goldberg, MD replied to Cindyisme's response:
Dear Cindyisme,
While it is true that some people do not fare well with antidepressants, they are potentially de-stabilizing in only a very small minority of people with unequivocal bipolar disorder, type I. There has been tremendous hype attributing antidepressants to every bad thing imaginable about mood which is simply a big overstatement. Mood shifts within the day from anxious to depressed is not rapid cycling -- it is moodshifts.

Women with bipolar disorder are more prone to develop postpartum depression as compared to women without bipolar disorder, but somehow people interpret this in the reverse as if to mean that most women who develop postpartum depression must have bipolar disorder. They might, and should be screened for it, but someone wither does or does not have a manic/hypomanic episode. That is the only definition of bipolar disorder as we define it.

If I had a patient for whom Prozac helped her depression, I would resume their Prozac upon a relapse unless there was a compelling reason not to. I have never heard of a positive response to Prozac being "characteristic of bipolar disorder." Hundreds of thousands of people with unipolar depression have fared well with prozac since its launch in 1987.

- Dr. G.
 
avatar
Cindyisme replied to Joseph F Goldberg, MD's response:

I will tell you that while researching mental disorders and reading the testimonies of people, my heart wrenches for everyone. In the last 7 years my eyes have been forced open to something that most people choose to be ignorant and lack compassion toward, myself included. At one time I poo pooed ppd.
I hope that someday I can significantly give to mental illness research.
It is difficult to except that you may have to live the rest of your life using a pill to produce "happy" in your life. Ones that may eventually jeopardize your health, but what is the lesser of two evils hmmmm.
I am beginning to feel like a lab rat with all these different diagnosis and medications


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Screen out people who can't seem to "get it"....
There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
Was this Helpful?
34 of 40 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.